Accutane and Gut Problems: The Latest Research

By Seppo | Acne drugs

Recent research in JAMA Dermatology stated that isotretinoin (Accutane) does not cause inflammatory bowel disease (IBD). This finding contradicts the conclusions of earliest studies, which suggested that the drug could cause gut problems.

Recent Study Shows No Connection Between Accutane and IBD

The study, published in September, compared 1,078 patients who had been diagnosed with IBD. Of those patients, 576 had taken isotretinoin and 502 had not, or had only done so after the IBD diagnosis. The study concluded that patients who had taken the drug were 66% less likely to develop IBD. Out of those who had taken isotretinoin, 0.9% developed IBD, compared to 2.6% of the control group.

Unlike much of the earliest research into Accutane and IBD, this study was highly controlled. It took into account race, gender, systemic antibiotic use, and systemic tetracycline use –  a class of antibiotics often prescribed to acne sufferers. Some data suggests a possible relationship between tetracyclines and IBD, which only complicates the matter.

The Recent Results are Supported by Previous Research

These conclusions back up another JAMA Dermatology study that also refuted a connection between the drug and the disease. That study compared 2,200 women who had been diagnosed with IBD against 43,000 without the disease. After a statistical comparison, scientists found that among those in the IBD group, 0.46% had used the drug compared to 0.44% in the control group. In other words, there was no difference.

Both of these studies’ results are in line with a critical literature review published in The American Journal of Gastroenterology in 2009. Researchers from the University of North Carolina reviewed over a dozen case studies and found that there isn’t enough evidence to support the idea that isotretinoin causes IBD.

In fact, many of the later studies conclude that acne itself is linked to higher rates of gut problems, something I’ve written several times here. And that the earlier studies linking isotretinoin to gut problems simply reflect the fact that acne patients have higher rates of gut problems than people without acne.

Early Research and Lawsuits

One of the first reports that suggested a link between Crohn’s disease and Accutane was one of Roche’s internal documents, titled Internal Causality Assessment. It noted that of 104 Accutane users who experienced colitis symptoms, including Crohn’s disease, 33 were probably linked to the drug.

Early research and lawsuits reflect the connection between acne and gut problems

Subsequently, there were quite a few case studies between the mid-1980s and the late 2000s that suggested a link between Accutane and Crohn’s disease. And several researchers came to the conclusion that the drug can cause IBD.

These results caused a serious stir when the company that developed Accutane, Roche Holding AG, was ordered to pay six Accutane users a total of $56 million. According to the plaintiffs, the drug had caused them to develop IBD. As a result of the illness, one patient had to undergo six surgeries and have his colon removed. He was awarded $25 million in damages.

Roche stopped manufacturing Accutane in 2009, though it is still available in generic forms.

Conclusion

Despite the controversy and the millions of dollars that have been awarded to patients who used Accutane, there is still no evidence to support the idea that Accutane causes any form of IBD, such as Crohn’s disease.

If anything, the most recent JAMA Dermatology study caused scientists to come to the opposite conclusion. They acknowledged that the statistical variance may be due to the small study size, but added, “the anti-inflammatory and immune-modulating effects of isotretinoin may be worth exploring.”

Follow

About the Author

Seppo Puusa, a.k.a. AcneEinstein shares rational advice about natural and alternative acne treatments. Read more about me and my acne struggles at the page.

(18) comments

Add Your Reply